0
Abstract: Case Reports |

ACUTE AMIODARONE PULMONARY TOXICITY IN A PATIENT WITH ADULT RESPIRATORY DISTRESS SYNDROME IN THE MEDICAL INTENSIVE CARE UNIT FREE TO VIEW

Jeremy C. Pamplin, MD*; Brian Cuneo, MD, FCCP
Author and Funding Information

Walter Reed Army Medical Center, Washington, DC



Chest. 2006;130(4_MeetingAbstracts):300S. doi:10.1378/chest.130.4_MeetingAbstracts.300S-b
Text Size: A A A
Published online

INTRODUCTION: Amiodarone induced pulmonary toxicity is a well described phenomenon in patients receiving amiodarone chronically for tachydysrythmias. In the ICU, amiodarone is a common first-line therapy for patients with the onset of atrial and ventricular tachydysrythmias. Acute amiodarone pulmonary toxicity (APT) is a rare form of diffuse alveolar damage that may occur within days of initiating therapy with amiodarone to ventilated patients receiving high inspired fraction of oxygen (FiO2). We present a case of acute APT in our medical intensive care unit (ICU).

CASE PRESENTATION: A 58-year-old female with alcohol dependence presented at an outside hospital intoxicated with ataxia and confusion. After five days of detoxification, she remained confused and ataxic and was transferred to our institution for further evaluation. She was admitted to a neurology ward and diagnosed with Wernicke encephalopathy. On hospital day number eight she developed fever, hypoxia, and right lower lobe infiltrates. She was diagnosed with hospital acquired pneumonia and started on appropriate antibiotics. Intermittently, she developed atrial fibrillation (AF) with rapid ventricular response (RVR) which readily responded to intravenous rate controlling agents (metoprolol and diltiazem). On hospital day number 13, she had another episode of AF with RVR during which she had altered mental status and aspirated. She was transferred to the ICU where she was intubated and placed on mechanical ventilation. Her AF was initially rate controlled with additional doses of rate controlling agents and ultimately the addition of 720 mg of amiodarone loaded IV over 19 hours followed by 200 mg orally daily. During this time she developed a clinical picture consistent with acute respiratory distress syndrome (ARDS). Her diffuse alveolar infiltrates initially improved, but 6 days later, 4 days after completion of IV amiodarone, her chest x-ray showed increased peripheral and basilar alveolar densities in a “reverse pulmonary edema pattern,” and her oxygen requirement increased. Non-contrasted CT scan was consistent with APT showing dense infiltrates. Amiodarone was stopped and she was started on high dose corticosteroids (methylprednisolone 125mg every 6 hours). Lung infiltrates improved over the next week such that her chest x-ray resembled imaging done prior to the acute worsening attributed to APT.

DISCUSSIONS: Although APT is well described in surgical ICU patients who have undergone cardiothoracic surgery, only three other cases of APT have been described in patients with ARDS.1 Unfortunately, its pathophysiology is poorly understood. Leading theories include adaptive-immune-mediated hypersensitivity and direct drug induced phospholipidosis causing alveolar cell damage.2 There is little evidence on how to best diagnosis this entity or on how to treat it. Diagnostic strategies in this patient population include use of bronchial-alveolar lavage, computerized tomography, gallium-67 imaging, and lung biopsy. Interestingly, the CT findings in this patient were similar to those found in chronic APT, a finding not previously described in this patient population. Advocates for pulse dose steroids draw from literature supporting steroid use in APT caused by chronic amiodarone use.

CONCLUSION: APT should be suspected in ventilated patients receiving amiodarone who have sudden, otherwise unexplained worsening of their oxygen requirements associated with increased peripheral alveolar consolidations, especially if densities on CT are similar to that of bone. Although this is a rare disorder, its prevalence is likely underestimated due to poor recognition. A national database on ICU patients receiving amiodarone has been called for.2.

DISCLOSURE: Jeremy Pamplin, None.

Monday, October 23, 2006

4:15 PM - 5:45 PM

References

Donaldson, L., et. al.Intensive Care Med.1998;24:626-630. [CrossRef]
 
Ashrafian, H. & Davey, P.Chest.2001;120:275-282. [CrossRef]
 

Figures

Tables

References

Donaldson, L., et. al.Intensive Care Med.1998;24:626-630. [CrossRef]
 
Ashrafian, H. & Davey, P.Chest.2001;120:275-282. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543